Should I be concerned about piperacillin-tazobactam nephrotoxicity in the absence of vancomycin?

Nephrotoxicity associated with piperacillin-tazobactam (PT) combined with vancomycin (V) has been increasingly reported1,2,  with  some recommending that an alternative to V be used when PT is also on board 2. However, there are several reasons why the nephrotoxic potential of PT either alone or with antibiotics other than V also deserves further study before such recommendations can be widely embraced3.

First, most studies of VPT combination do not include comparative V or PT alone arms making it difficult to assess the relative contribution of these 2 antibiotics to kidney injury when used in combination. A small study that did include a PT-only  arm reported a similar rate of acute kidney injury (AKI) in PT and VPT arms ( 15.4% and 18.8% , respectively), both significantly higher that than of  V-only group (4%).4

 Other reasons not to readily dismiss PT as a cause of nephrototoxicity include the  lack of association between higher V trough levels and AKI in patients receiving VPT2, the association of PT with lower rates of renal function recovery in critically ill patients when compared to other selected β-lactams5,  and higher magnesium and potassium renal tubular loss with the use of PT compared to selected cephalosporins and ciprofloxacin6.  As with other penicillins, PT-associated acute interstitial nephritis may also occur7-8.

In short, even in the absence of V, nephrotoxic potential of PT should not be automatically dismissed.

 

Disclosure: Ref 3 was also authored by the creator of this pearl.

References

  1. Hammond DA, Smith MN, Chenghui Li, et al. Systematic review and meta-analysis of acute kidney injury associated with concomitant vancomycin and piperacillin/tazobactam. Clin Infect Dis 2017;64:666-74.
  2. Navalkele B, Pogue JM, Karino S, et al. Risk of acute kidney injury in patients on concomitant vancomycin and piperacillin-tazobactam compared to those on vancomycin and cefepime. Clin Infect Dis 2017;64:116-123.
  3. Manian FA. Should we revisit the nephrotoxic potential of piperacillin-tazobactam as well? Clin Infect Dis 2017; https://doi.org/10.1093/cid/cix321
  4. Kim T, Kandiah S, Patel M, et al. Risk factors for kidney injury during vancomycin and piperacillin/tazobactam administration, including increased odds of injury with combination therapy. BMC Res Notes 2015;8:579.
  5. Jensen J-U S, Hein L, Lundgren B, et al. Kidney failure related to broad-spectrum antibiotics in critically ill patients: secondary end point results from a 1200 patient randomized trial. BMJ Open 2012;2:e000635. http://bmjopen.bmj.com/content/2/2/e000635
  6. Polderman KH, Girbes ARJ. Piperacillin-induced magnesium and potassium loss in intensive care unit patients. Intensive Care Med 2002;28:530-522.
  7. Muriithi AK, Leung N, Valeri AM, et al. Clinical characteristics, causes and outcomes of acute interstitial nephritis in the elderly. Kidney International 2015;87:458-464.
  8. Soto J, Bosch JM, Alsar Ortiz MJ, et al. Piperacillin-induced acute interstitial nephritis. Nephron 1993;65:154-155. 
Should I be concerned about piperacillin-tazobactam nephrotoxicity in the absence of vancomycin?

Is the combination of piperacillin-tazobactam and vancomycin (PT-V) nephrotoxic?

Despite its widespread use for over 20 years, PT-V has only recently been linked to higher risk of AKI when compared to vancomycin+/- other β-lactams, particularly cefepime1,2

A 2016 meta-analysis of 14 observational studies reported an AKI incidence ranging from 11%-48.8% for PT-V (used for ≥48 h in most studies), with an adjusted O.R. of 3.11 (95% C.I. 1.77-5.47) when compared to other vancomycin treatment groups1.  Of note, nephrotoxicity associated with PT-V appears to occur earlier than the comparative groups (median 3 days vs 5 days of therapy, respectively), with the highest daily incidence observed on days 4 and 52.

Although the exact mechanism(s) of nephrotoxicity in patients receiving PT-V is unknown, both piperacillin and vancomycin have been implicated in acute renal tubular dysfunction/necrosis and acute interstitial nephritis3-5.

Collectively, these findings are only a reminder to be more judicious in the selection and duration of treatment of even “safe” antibiotics.

Liked this post? Get the app for your smart phone and sign up under MENU and catch future pearls right into your mailbox!

 

References

  1. Hammond DA, Smith MN, Chenghui Li, et al. Systematic review and meta-analysis of acute kidney injury associated with concomitant vancomycin and piperacillin/tazobactam. Clin Infect Dis 2016 ciw811.doi:10.1093cid/ciw811.https://academic.oup.com/cid/article/64/5/666/2666529
  2. Navalkele B, Pogue JM, Karino S, et al. Risk of acute kidney injury in patients on concomitant vancomycin an dpiperacillin-tazobactam compared to those on vancomycin and cefepime. Clin Infect Dis 2017;64:116-123. https://academic.oup.com/cid/article/64/2/116/2698878
  3. Hayashi T, Watanabe Y, Kumano K, et al. Pharmacokinetic studies on the concomitant administration of piperacillin and cefazolin, and piperacillin and cefoperazone in rabbits. J Antibiotics 1986; 34:699-712. https://www.ncbi.nlm.nih.gov/pubmed/3733519
  4. Polderman KH, Girbes ARJ. Piperacillin-induced magnesium and potassium loss in intensive care unit patients. Intensive Care Med 2002;28:530-522. https://link.springer.com/article/10.1007/s00134-002-1244-3
  5. Htike NL, Santoro J, Gilbert B, et al. Biopsy-proven vancomycin-associated interstitial nephritis and acute tubular necrosis. Clin Exp Nephrol 2012;16:320-324. https://link.springer.com/article/10.1007/s10157-011-0559-1
Is the combination of piperacillin-tazobactam and vancomycin (PT-V) nephrotoxic?